A patient is receiving her third course of 5-fluorouracil therapy and knows that stomatitis is a potential adverse effect of antineoplastic therapy. What will the nurse teach her about this problem?
A. Aspirin should be taken to prevent the development of stomatitis.
B. She should watch for and report black, tarry stools immediately.
C. She should increase her intake of foods containing fiber and citric acid.
D. She should examine her mouth daily for bleeding, painful areas and ulcerations.
The symptoms of stomatitis consist of pain or burning in the mouth, difficulty swallowing, taste changes, viscous saliva, dryness, cracking, and fissures, with or without bleeding mucosa. She should avoid consuming foods containing citric acid and foods that are hot or spicy or high in fiber. Assessing stools is important but is not related to stomatitis, and aspirin should not be used during this therapy.